Format

Send to

Choose Destination
Cent Afr J Med. 1991 Aug;37(8):268-71.

Hearing loss in the child following streptomycin administration during pregnancy.

Author information

1
Department of Paediatrics, Tybgerberg Hospital, Republic of South Africa.

Abstract

The risk of deafness developing in the unborn child following the use of streptomycin (SM) during pregnancy remains uncertain. We have followed up 30 children whose mothers received SM during pregnancy. One child (3pc), whose mother received SM during the first trimester of pregnancy, had profound unilateral hearing loss which could possibly be ascribed to SM. This child had however, in addition, features of congenital hypotonia and a unilateral single crease. Two further children had conductive deafness which could not be due to SM, associated with serious otitis media. Although the risk to the foetus of hearing loss following the use of SM during pregnancy appears relatively low it should, where possible, be avoided during the first trimester of pregnancy.

PMID:
1807803
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center